Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Raleigh, NC

June 1, 2018Richmond County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2018, 9:44 PM EDT for Richmond County, Scotland County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 9:44 PM EDT (01:44 UTC)
Expired
Jun 1, 2018, 10:20 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richmond County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 143 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 10:08 PM EDTTSTM WND DMG5 N East Laurinburg, NCTREE DOWN ON OLD WIRE RD JUST OFF ABERDEEN RD IN LAUREL HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
-145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS52 KRAH 020144
SVRRAH
NCC153-165-020245-
/O.NEW.KRAH.SV.W.0053.180602T0144Z-180602T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
944 PM EDT FRI JUN 1 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Scotland County in central North Carolina...
  Southeastern Richmond County in central North Carolina...

* Until 1045 PM EDT

* At 943 PM EDT, a severe thunderstorm was located near Rockingham,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Laurinburg, Rockingham, Hamlet, Dobbins Heights, Gibson, East
  Laurinburg, Diggs, East Rockingham, Laurel Hill and Sandhills Game
  Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3480 7968 3481 7992 3486 7990 3486 7988
      3490 7985 3493 7986 3507 7968 3498 7948
      3478 7942 3468 7953
TIME...MOT...LOC 0143Z 250DEG 14KT 3486 7982 

HAIL...1.00IN
WIND...60MPH
 
$$

26
2 follow-up statements
302 
WWUS52 KRAH 020159
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
959 PM EDT FRI JUN 1 2018

NCC153-165-020245-
/O.CON.KRAH.SV.W.0053.000000T0000Z-180602T0245Z/
Scotland NC-Richmond NC-
959 PM EDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CENTRAL SCOTLAND AND SOUTHEASTERN RICHMOND COUNTIES...

At 958 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Hoffman to 7 miles southeast of
Hamlet, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Laurinburg, Rockingham, Hamlet, Dobbins Heights, Gibson, East
Laurinburg, East Rockingham, Laurel Hill and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3481 7982 3484 7984 3490 7979 3494 7975
      3502 7975 3507 7968 3498 7948 3478 7942
      3468 7953 3480 7968
TIME...MOT...LOC 0158Z 257DEG 21KT 3503 7966 3479 7966 

HAIL...1.00IN
WIND...60MPH
 
$$

26
985 
WWUS52 KRAH 020220
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1020 PM EDT FRI JUN 1 2018

NCC153-165-020229-
/O.CAN.KRAH.SV.W.0053.000000T0000Z-180602T0245Z/
Scotland NC-Richmond NC-
1020 PM EDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCOTLAND AND
SOUTHEASTERN RICHMOND COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3481 7982 3484 7984 3490 7979 3494 7975
      3502 7975 3507 7968 3498 7948 3478 7942
      3468 7953 3480 7968
TIME...MOT...LOC 0218Z 250DEG 14KT 3506 7957 3482 7957 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:13 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 1, 9:13 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
913 PM EDT Fri Jun 1 2018

.SYNOPSIS...
A moist and unstable air mass will linger across central North
Carolina through much of the weekend. A cold front will move across
the region on Sunday night, with a cooler and more stable air mass
moving into the region for the beginning of the work week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 250 PM Friday...

The early afternoon surface analysis shows a ridge of high
pressure extending from the subtropical Atlantic west into the
eastern Gulf of Mexico. A cold front was analyzed across the
southeastern Great Lakes and Ohio Valley with a surface trough
extending from eastern PA south through eastern VA into the
eastern Carolinas. Further aloft, a ridge of high pressure
centered over the Bahamas extended north, off the East Coast as
a slowly eastward transitioning trough extends from the central
Great Lakes to the central TN Valley.

GOES-East visible satellite imagery shows a well defined, convectively
enhanced vorticity maxima across far eastern TN at 18Z. the
cumulus field near and east of this feature has expanded during
the past few hours and isolated convection is developing. To the
east the air mass across central NC is moist but not as moist
as previous days with PW values of 1.6 to 1.8 inches. The
surface tough that extends from near Roanoke Rapids southwest to
near Florence SC separates dew points in the upper 60s with a
few mid 60s in the northern Piedmont with dew points in the
lower 70s to the east. MLCAPE values range between about 500 to
1000 J/Kg with mid level lapse rate values between 5.5 and 6 deg
C/km. DCAPE values generally range between 600-800 J/kg. The
wind field is modest with 0-6km shear values of around 15kts
with a westerly flow in the mid levels.

Expect convection to fill in and develop into a broken line in
the central an northern NC Foothills during the next few hours
and will push east into the western Piedmont between and 4 and
8pm. It's unclear how widespread the convective coverage will be
with recent CAM runs suggest max intensity and coverage as the
storms approach the Triad with the convection gradually
decreasing in coverage and intensity during the evening. The
main convective threat this afternoon and evening should be from
downburst winds enhanced by deep mixed layer and a tendency for
storms to organize a bit into linear clusters.

Expect mainly dry conditions for the late evening into the overnight,
with just a limited chance of a shower as the vort max shears
and moves east. Variably cloudy skies are expected overnight
with lows around 70. -Blaes

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 305 PM Friday...

Forecast for Saturday is complicated by several features
that transition east across the region as the upper level
trough axis shifts east across the southeast. One embedded
short wave trough moves across southern Va and northern NC
during the morning into the early afternoon with a second and
stronger short wave trough pivoting across VA/NC during the
afternoon and evening. The result should be a few showers across
the north during the morning int the early afternoon with
convection becoming more widespread during the afternoon and
evening. The air mass across central NC will be similar to today
with afternoon MLCAPE values of around 500 to 1000 J/kg with
limited shear. The deep layer flow will be largely be
northwesterly to westerly. Given this environment, central NC is
only included in general thunder and the threat of severe
weather is rather limited. Scattered convection will diminish
and shift east during the mid to late evening. Low level
thickness values are similar to perhaps a few meters lower than
today. Given more cloud cover, highs should be a couple degrees
cooler than Friday and range in the 86 to 92 range. Lows on
Saturday night will range in the upper 60s to lower 70s. -Blaes
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 155 PM Friday...

Sun/Sun night: This should be our last damp day before a brief
respite. PW will be highest Sun over the eastern and particularly
the NE CWA, closer to the mid level low over or near the VA coast
early Sun. At the surface, a backdoor frontal zone near the E NC/VA
border may dip southward into our northern sections, bringing in
cooler and more stable air. Expect a chance of rain in the NE in the
morning, with chances increasing and expanding over much of the
northern and eastern forecast area in the afternoon with heating and
subsequent destabilization (with the latter being tempered by early-
day clouds in the NE CWA and by downslope flow and lower surface
dewpoints across the S/W CWA). Expect highs from the upper 70s NE to
near 90 SW. By Sun night, a negatively tilted mid level trough,
extending from a low over far W Ontario through the E Great Lakes to
the Mid Atlantic region, accompanied by an occluded/cold front at
the surface. Models depict a band of showers and storms with this
feature, and this activity should sweep across our area Sun evening
and early overnight, although how expansive it is will depend on the
amplitude of the wave (and hence forcing for ascent) this far south.
The surface front will push to our SE by Mon morning, with falling
thicknesses to below normal values, supportive of lows in the upper
50s to mid 60s.

Mon through Tue: Behind the front, deep NW flow, a stable column,
and low PW will result in dry days, with plenty of sunshine and
below normal thicknesses. Expect fair skies Mon night into Tue with
increasing high clouds ahead of a weak perturbation moving ESE from
the mid Miss Valley. Highs from around 80 to the mid 80s both Mon
and Tue. Lows Mon night in the upper 50s to lower 60s.

Tue night through Fri: The mid level low over W Ontario early in the
weekend will wobble and track SE through the St Lawrence Valley and
New England through midweek (while potentially prompting development
of a nor'easter), before shifting off the Canadian Maritime
coastline by Fri. Models suggest that an associated backdoor cold
front will approach late Wed before dropping through NC Wed night
into Thu morning. While this may occur, the weak low and mid level
flow this far south and the density of the surface air mass to our
north may not be sufficient to propel the backdoor front cleanly
through the area. For now, will have near normal temps for Thu and
Fri with a wind shift, and wait to see how later model runs trend
with a backdoor frontal passage. Will have chances for showers and
storms starting Wed evening ahead of the front, with higher pops Thu
and Fri afternoon across the south, assuming the front will be
nearby with the potential for passing perturbations dropping SE
through the area within NW flow to induce showers/storms. -GIH

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
As of 900 PM Friday...

Widely scattered showers are storms this evening will dissipate
overnight, then redevelop with diurnal heating and the approach of a
mid-upr level trough on Sat. While the storms will provide for the
highest probability of sub-VFR conditions at any particular site,
some patchy fog may develop late tonight at INT and GSO, where the
heaviest rain occurred this past afternoon.

Outlook: Cyclonic flow and disturbances aloft will favor a good
chance of showers and storms through Sun night. Additionally, nely
flow behind a backdoor cold front will favor the swwd development of
IFR-MVFR stratus, from cntl and sern VA to cntl NC, Sun night-early
Mon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES/WSS
LONG TERM...HARTFIELD
AVIATION...MWS
Hazardous weather outlook, Jun 1, 3:34 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
334 PM EDT Fri Jun 1 2018

NCZ007-021>024-038>040-073>075-083>085-021945-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-
334 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible through mid-
evening. The main severe weather hazard will be locally damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-025>028-041>043-076>078-086-088-089-021945-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland-Sampson-
334 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Heat indices this afternoon will approach the mid to possibly upper
90s with the hottest heat index values expected in the Sandhills and
Southern Coastal Plain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 7:59 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 SE LEWISVILLE         36.09N 80.40W
06/01/2018                   FORSYTH            NC   911 CALL CENTER

            TREE DOWN AT RIDGE GATE DR AND ARBOR RUN DR
            IN LEWISVILLE.

&&

JFD
Local storm report, Jun 1, 8:19 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
819 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     5 W LEWISVILLE          36.10N 80.48W
06/01/2018                   FORSYTH            NC   911 CALL CENTER

            TREE DOWN AT MILE MARKER 247 ON US-421.

&&

JFD
Special weather statement, Jun 1, 8:59 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
859 PM EDT FRI JUN 1 2018

NCZ073-083-020200-
Stanly NC-Anson NC-
859 PM EDT FRI JUN 1 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ANSON AND SOUTHERN
STANLY COUNTIES UNTIL 1000 PM EDT...

At 857 PM EDT, Doppler radar was tracking strong thunderstorms from
near Sturdivants to Monroe to Unionville, moving east at 30 mph.

Pea size hail and wind gusts up to 45 mph will be possible with this
storm.

Locations impacted include...
Wadesboro, Ansonville, Midland, Polkton, Locust, Norwood, Oakboro,
Stanfield, Lilesville and Morven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around.

&&

LAT...LON 3529 8044 3528 8016 3523 8008 3517 8005
      3514 8008 3511 8007 3508 8000 3512 7993
      3507 7991 3504 7988 3501 7990 3498 7987
      3495 7987 3491 7985 3486 7990 3482 7991
      3482 8032 3519 8028 3516 8044 3519 8051
TIME...MOT...LOC 0057Z 256DEG 27KT 3494 8039

26
Local storm report, Jun 1, 9:06 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
906 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     4 NE SILER CITY         35.78N 79.42W
06/01/2018                   CHATHAM            NC   911 CALL CENTER

            FIVE TREES WERE REPORTED DOWN ALONG SILK
            HOPE LIBERTY AND SILER CITY SNOW CAMP ROADS.

&&
Special weather statement, Jun 1, 9:15 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
915 PM EDT FRI JUN 1 2018

NCZ021-022-020215-
Guilford NC-Forsyth NC-
915 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH AND
GUILFORD COUNTIES UNTIL 1015 PM EDT...

At 914 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kernersville, or 7 miles northwest of High Point, moving east at 25
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Greensboro, High Point, Kernersville, McLeansville, Summerfield,
Gibsonville, Walkertown, Jamestown, Lake Guilford Mackintosh Marina
and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3617 8016 3625 7963 3624 7953 3597 7954
      3599 8004 3601 8005 3602 8012
TIME...MOT...LOC 0114Z 267DEG 20KT 3609 8006

23
Special weather statement, Jun 1, 9:33 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
933 PM EDT FRI JUN 1 2018

NCZ026-027-041-042-020230-
Nash NC-Johnston NC-Franklin NC-Wake NC-
933 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...NORTH CENTRAL JOHNSTON AND SOUTHEASTERN FRANKLIN COUNTIES
UNTIL 1030 PM EDT...

At 932 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zebulon, or 18 miles south of Louisburg, moving northeast at 20 mph.

Pea size hail and wind gusts up to 45 mph will be possible with this
storm.

Locations impacted include...
Zebulon, Bailey, Bunn, Wendell, Spring Hope, Middlesex, Pilot and
Emit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 7797 3582 7796 3577 7808 3572 7823
      3574 7837 3578 7843 3589 7845 3607 7809
TIME...MOT...LOC 0132Z 247DEG 17KT 3584 7833

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:59 PM EDTSpecial Weather StatementRAHAnson61 min
Jun 1, 9:15 PM EDTSpecial Weather StatementRAHGuilford60 min
Jun 1, 9:33 PM EDTSpecial Weather StatementRAHNash57 min
Jun 1, 10:09 PM EDTSpecial Weather StatementRAHHoke, Lee, Moore66 min
Jun 2, 4:46 PM EDTSpecial Weather StatementRAHDurham, Franklin, Nash, Wake, Wilson59 min
Jun 2, 4:47 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Randolph58 min
Jun 2, 5:28 PM EDTSpecial Weather StatementRAHChatham, Lee, Randolph62 min
Jun 2, 5:35 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wayne, Wilson40 min
Jun 2, 5:48 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Johnston, Wayne, Wilson46 min
Jun 2, 6:31 PM EDTSpecial Weather StatementRAHHarnett, Lee, Montgomery, Moore59 min
Jun 2, 7:11 PM EDTSpecial Weather StatementRAHDavidson34 min
Jun 2, 7:23 PM EDTSpecial Weather StatementRAHMontgomery, Moore67 min
Jun 2, 7:45 PM EDTSpecial Weather StatementRAHMontgomery, Stanly60 min
Jun 2, 7:57 PM EDTSpecial Weather StatementRAHSampson48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.